Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 31, NWS Blacksburg, VA

September 23, 2018Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Sep 23, 2018, 5:43 AM EDT for Halifax County, Virginia. It took effect at Sep 23, 2018, 10:11 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2018, 5:43 AM EDT (09:43 UTC)
In effect from
Sep 23, 2018, 10:11 AM EDT
Expired
Sep 24, 2018, 6:13 AM EDT
In force
20 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at Paces (PCEV2). The gauge peaked at 20.71 ft at Sep 23, 2018, 3:00 PM EDT.

actionminormoderate10203009/2309/2409/25
Action stage
20 ft
Minor stage
22 ft
Moderate stage
29 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02075500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Sep 23, 5:18 AM EDT, 25 minutes earlier.

Area forecast discussion, Sep 23, 5:18 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
518 AM EDT Sun Sep 23 2018

.SYNOPSIS...
The cold front which passed through the Virginias Saturday, will
stall across the southern Appalachians today. Unsettled weather
will continue for the next days due to this stalled frontal
boundary.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Sunday...

Significant rains occurred across southside Virgina Saturday
resulting in flash flooding. This rain will cause significant
rises on the Roanoke and Dan Rivers and tributaries. A modest
rise is expected on the James River.

Front which helped to focus the heavy rain is now moving into
North Carolina, northeast winds bringing cooler and more stable
air into areas east of the Appalachian Divide. West of the
Divide, warm moist air was still flowing up through the Tennesse
and lower Ohio Valleys, and this moisture will result in periods
of heavy rain from KY into WV today. As such, there are still
concerns for flooding within our northwestern CWA where a Flash
Flood Watch is now in effect for the Greenbrier Valley and
mountainous areas west of Lewisburg. Aside for this concern,
and continued runoff concerns on the east side of the mountains,
weather focus will be on the cooler weather for our first full
day of Autumn. Temperatures today are expected to remain
anchored in the 60s due to the extensive cloud cover, periodic
light rain or drizzle, and continued advection of cooler air
into the forecast area from the northeast. Elevations above 2500
feet along the Blue Ridge Parkway northeast of Roanoke and into
the VA highlands may very well see temperatures remain in the
50s today.

This weather trend will continue tonight...the cloudy cool
weather persisting, with areas of light rain, drizzle, and fog.
Synoptically, the surface front will wedge south along and east
of the Blue Ridge and into the southern Appalachians by
tonight, this feature stalling and becoming the focus for over-
running cloud cover and precipitation the next several days.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 430 AM EDT Sunday...

Short wave tracking out of the Mid-Mississippi valley will
cross the Tennessee Valley and Mid Atlantic region Sunday night
and Monday. This will aide in lift along with isentropic forcing
and increasing southeast upslope surface to 850 MB winds on
Monday.

Models remain consistent with the wedge through Monday and
potential with stalled front retreating back to the north as a
warm front Tuesday afternoon.

Very small diurnal variation in temperature through the short
term, readings possibly returning to the 70s if warm front can
gain enough latitude Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1210 PM EDT Saturday...

Two surface cold fronts cross through the Mid Atlantic region.
The first on Wednesday and Thursday, then the next on Friday.
Similar to the front today, as the upper pattern flattens to
westerly zonal flow, the fronts move east much farther and
faster than to the south. The cold front on Wednesday and
Thursday will have enough convergence and moisture along and
ahead of the boundary before it stalls and dissipates for
scattered to numerous showers and thunderstorms. The re-
enforcing front on Friday may have enough of a southern push to
have relatively drier and modestly cooler air over West Virgina,
Virginia and northern North Carolina on Saturday. Overall the
more significant change in air mass remains well north of the
region.

Confidence was average Wednesday and Thursday and below average
Friday and Saturday for all elements.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 500 AM EDT Sunday...

With surface front south of the VA/NC border, much of the
mid Atlantic region will reside in a cool stable airmass
resulting in persistent low level stratus. Dominant flight
category through Monday will favor IFR due to the low
cigs...and ridges will likely be obscured. Over-running
precipitation is also expected, which will reduce the visibility
attms. Low level winds are expected to remain primarily out of
the northeast for areas east of the Appalachian Divide.

Extended Discussion...

Stationary front over the southern Appalachians will be the
focus for widespread cloud cover through mid week with potential
for rain, low cigs/vsbys.

&&

.HYDROLOGY...
Between 2 and 5 inches of rain fell over parts of southside VA
and into the Blue Ridge foothills near Roanoke, Floyd, and
Franklin Counties. This resulted in flash flooding of area
streams and is now resulting in significant rises on the main
stem rivers. The Dan River and Roanoke Rivers will both test
minor flood categories today. The James River should also see a
respectable rise.

Through Monday, the heaviest rain is expected to fall on the
west side of the Appalachians from Kentucky into parts of West
Virginia and far western Virginia. A flash flood watch has been
issued for the Greenbrier Valley and adjacent mountainous areas
to the west. Between 1 and 2 inches of rain is possible across
this area today with potential for flooding if amounts exceed 2
inches. This may also result in a respectable rise on the
Greenbrier River depending on how much falls across the basin
today.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Flash Flood Watch through late tonight for WVZ042>044-507-508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AMS/PM
LONG TERM...AMS
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Sep 23, 4:26 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
426 AM EDT Sun Sep 23 2018

WVZ042>044-507-508-240830-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
426 AM EDT Sun Sep 23 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>013-015-016-240830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-
426 AM EDT Sun Sep 23 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-017>020-022>024-032>035-043>047-058-059-240830-
Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
426 AM EDT Sun Sep 23 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Significant rises are expected on area rivers today from flash
flooding which occurred on the smaller streams Saturday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 23, 2:41 AM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     FLASH FLOOD      3 SE KEELING            36.69N 79.26W
09/22/2018                   PITTSYLVANIA       VA   EMERGENCY MNGR

            ROAD WASHED OUT AND VEHICLE STUCK IN WATER.

&&

WP
Local storm report, Sep 23, 2:43 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     NON-TSTM WND DMG CHATHAM                 36.82N 79.40W
09/22/2018                   PITTSYLVANIA       VA   EMERGENCY MNGR

            TREE FELL ON A HOUSE.

&&

WP
Local storm report, Sep 23, 2:45 AM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      3 SW BLAIRS             36.65N 79.43W
09/22/2018                   PITTSYLVANIA       VA   EMERGENCY MNGR

            HIGH WATER FROM LITTLE SANDY CREEK, WITH A
            VEHICLE STALLED IN THE WATER.

&&

WP
Local storm report, Sep 23, 2:48 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLOOD            2 S BLAIRS              36.65N 79.38W
09/23/2018                   PITTSYLVANIA       VA   EMERGENCY MNGR

            EDWARDS BRANCH FLOODED ON FALL CREEK DRIVE.
            TWO HOMES HAD TO BE EVACUATED.

&&

WP
Local storm report, Sep 23, 3:45 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLOOD            2 ENE DANVILLE CITY     36.59N 79.38W
09/23/2018                   CITY OF DANVILLE   VA   911 CALL CENTER

            HOME COLLAPSED ON WATER STREET. RESIDENTS
            WERE EVACUATED.

&&

WP
Local storm report, Sep 23, 3:52 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 AM EDT SUN SEP 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            2 ENE DANVILLE CITY     36.59N 79.39W
09/23/2018                   CITY OF DANVILLE   VA   911 CALL CENTER

            RIVERSIDE DRIVE FLOODED. SEVERAL CARS
            STRANDED IN WATER, AND PEOPLE RESCUED BY
            BOAT. THIS OCCURRED FROM 11PM ON THE 22ND,
            TO 1AM ON THE 23RD.

&&

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:01 PM EDTSpecial Weather StatementRNKCarroll, Giles, Pulaski, City of Galax, City of Radford74 min
Sep 22, 8:30 PM EDTAreal Flood WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem12 hr
Sep 22, 8:31 PM EDTSpecial Weather StatementRNKSmyth74 min
Sep 22, 8:36 PM EDTAreal Flood AdvisoryRNKGiles114 min
Sep 22, 8:38 PM EDTFlash Flood WarningRNKFranklin, Henry, Pittsylvania3 hr
Sep 22, 9:10 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Sep 22, 9:18 PM EDTFlash Flood WarningRNKGiles3 hr
Sep 22, 9:39 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania, City of Danville3 hr
Sep 22, 9:58 PM EDTAreal Flood WarningRNKBedford, Campbell, Franklin, Pittsylvania6 hr
Sep 22, 10:37 PM EDTFlash Flood WarningRNKHalifax3 hr
Sep 22, 11:00 PM EDTFlash Flood WarningRNKAlleghany, Bath, Craig, Montgomery, City of Covington4 hr
Sep 22, 11:35 PM EDTAreal Flood WarningRNKFranklin, Henry, Pittsylvania9 hr
Sep 22, 11:47 PM EDTAreal Flood AdvisoryRNKPulaski, Wythe, City of Radford118 min
Sep 23, 12:04 AM EDTAreal Flood WarningRNKGiles3 hr
Sep 23, 12:25 AM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Franklin, Henry, Montgomery, Patrick and 1 more6 hr
Sep 23, 12:27 AM EDTAreal Flood WarningRNKHalifax, Pittsylvania, City of Danville8 hr
Sep 23, 1:24 AM EDTAreal Flood WarningRNKHalifax6 hr
Sep 23, 2:54 AM EDTAreal Flood WarningRNKAlleghany, Bath, Craig, Montgomery, City of Covington6 hr
Sep 23, 2:59 AM EDTAreal Flood WarningRNKGiles6 hr
Sep 23, 3:07 AM EDTRiver Flood WarningRNKPittsylvania, City of Danville18 hr
Sep 23, 3:10 AM EDTAreal Flood WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington6 hr
Sep 23, 5:43 AM EDTRiver Flood WarningRNKHalifax35 hr
Sep 23, 7:23 AM EDTRiver Flood WarningRNKCampbell, Pittsylvania21 hr
Sep 23, 7:23 AM EDTRiver Flood WarningRNKCampbell, Charlotte, Halifax25 hr
Sep 23, 7:23 AM EDTRiver Flood WarningRNKCharlotte, Halifax51 hr
Sep 23, 5:22 PM EDTSpecial Weather StatementRNKBland, Tazewell53 min
Sep 23, 6:31 PM EDTSpecial Weather StatementRNKBland, Tazewell44 min
Sep 23, 7:47 PM EDTAreal Flood AdvisoryRNKBland, Tazewell93 min
Sep 22, 8:59 PM EDTAreal Flood AdvisoryRNKGreenbrier, Monroe2 hr
Sep 23, 4:23 AM EDTFlash Flood WatchRNKGreenbrier, Mercer, Monroe, Summers19 hr

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.